African Health Sciences
Makerere University Medical School
Vol. 13, No. 3, 2013, pp. 845-849
Bioline Code: hs13127
Full paper language: English
Document type: Case Report
Document available free of charge
African Health Sciences, Vol. 13, No. 3, 2013, pp. 845-849
© African Health Sciences
Medication errors in anaesthetic practice: a report of two cases and review of the literature|
Background: Mistakes in the identification and administration of drugs may be fatal. This is especially so in the practice of anaesthesia. This is a report of 2 cases of near fatality due to mistakes in drug administration from look-alike medications.
Objective: To highlight the significance of medication errors in our practice and to discuss the best methods of prevention.
Method: A report of two cases of errors in the administration of drugs during the conduct of anaesthesia. The subsequent management of the cases is presented, and the findings from the literature are discussed.
Result: In case 1, an adult male presented for herniorrhaphy and after induction with propofol 1mg/kg intravenously, Pancuronium bromide injection 4mg was administered intravenously, in the place of suxamethonium chloride injection.
In case 2, For induction of anaesthesia, 100mg of thiopentone sodium was administered in place of 25mg of the same drug because Thiopentone 1gm vial was mistaken for Thiopentone 500mg vial in a 2 year old girl. In both cases, the errors were detected early and there were no adverse sequelae.
Conclusion: Medication errors are a potential source of iatrogenic harm to patients undergoing anaesthesia. Strict adherence to principles as well as constant vigilance would minimize this problem.
Medication errors; anaesthetic practice; vigilance; safety